Michigan, 2025

Winter Storm in Michigan, February 8 to 9, 2025

February 8 to 9, 2025 · NWS APX · 5 events in 5 counties and zones

Deepening low pressure moving up the Ohio Valley, combined with mid-level forcing and a strong jet aloft, resulted in snowfall accumulations of 5-8 inches, generally south of the M-72 corridor on the 8th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Deepening low pressure moving up the Ohio Valley, combined with mid-level forcing and a strong jet aloft, resulted in snowfall accumulations of 5-8 inches, generally south of the M-72 corridor on the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 8, 2:55 AM EST, 3 hours 5 minutes earlier. Its key messages:

  • Widespread accumulating snow today into early tonight.
  • Occasional light lake effect snow showers Sunday into next week.
Area forecast discussion, Feb 8, 2:55 AM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
255 AM EST Sat Feb 8 2025

.KEY MESSAGES...

- Widespread accumulating snow today into early tonight.

- Occasional light lake effect snow showers Sunday into next
  week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 254 AM EST Sat Feb 8 2025

Pattern/synopsis: Deepening low pressure will move up the OH
Valley today and tonight. Well, well north of the low track, an
area of enhanced mid-level fgen forcing interacts with a
screaming jet max. Well-advertised, widespread snow will result.

Forecast: A few lake effect flurries linger around the eastern
UP, though better Superior bands are getting kicked northward.
Virga is over central lower MI, and parts of northern Lake MI.
More organized precip is back in parts of WI, though it will
initially be a struggle for precip to make a big push into lower
MI. Better forcing hangs back to the west for a while, and our
antecedent airmass is on the dry side.

But as we move thru the morning, banded precip will push into nw
lower MI (w of TVC). Broader -SN then expands eastward and
northward, into pretty much off of northern MI by dusk. The
precip shield then starts to exit east, though enough low-level
moisture lingers to contribute to a lake effect snow transition
overnight in nnw to nw flow areas.

Enhanced banded elements will occur today, as fgen maxes out
this afternoon, maxed out vertically toward the top of the DGZ.
These bands look to be favored near and south of a Leland-OSC
line. Snow accums rates will reach 1"/hour, at least
occasionally. But the max omega and the DGZ are only very
marginally aligned, and SLRs will be impacted as a result
(circa 17:1 expected). Another factor that will help keep
impacts somewhat muted is that surface winds will be quite light
today into early evening. Only as the system pulls further away
later tonight does a bit of a northwest breeze develop/

Snow amounts today/tonight for TVC/MBL/CAD/HTL will be close to
6". Lesser amounts to the east and north; 4-5" for OSC/Mio/GLR,
around 3" for PLN/APN, less than that in the UP. Given light
winds, will not be too gung-ho with amping up headlines. No
warnings anywhere. But have expanded the advisories into
Antrim/Otsego/Oscoda Cos.

High temps today in the mid to perhaps upper 20s. Lows tonight
range thru the teens.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 254 AM EST Sat Feb 8 2025

Pattern Synopsis and Forecast:

Generally speaking, near to slightly below normal height anomalies
are anticipated for the early to middle portions of this week.
Consequently, some snow/lake effect will be possible at times, esp
Sunday into Monday, then again on Tuesday as a frontal boundary
passes through the region. Could certainly see at least a couple of
inches across portions of Chippewa county over this period.
Meanwhile, heights build significantly across the northern
latitudes, dropping the PV south in the vicinity of Hudson Bay. This
signifies a release of cold air down into the lower 48, with the
potential for an active wintry pattern somewhere east of the
Mississippi. Certainly a cold week upcoming (highs in the teens,
lows single digits above to at least single digits below zero) as
portions of the cold airmass bleed eastward behind the frontal
boundary on Tuesday.

First system of potentially a couple to watch will be around the
Thursday time frame. All major deterministic guidance have a low
pressure system forming across the Deep South and moving northeast
as a trough swings in from the west. Theme has been for this system
to stay generally east of N MI, at least the main impacts. However,
there are a few pieces of guidance suggesting a track up into OH/Lake
Erie/etc, and some deterministic guidance this run (00Z 8th) shifted
little W/NW. Thus, worth keeping an eye on the trend in the coming
days. Certainly more synoptic fun thereafter, as supported by the
progged upper level pattern. Details hard to discern at this range
but another feature to watch heading into next weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1138 PM EST Fri Feb 7 2025

Still expecting accumulating snow to spread west to east across
northern Michigan later this morning through this afternoon and
evening. MVFR/IFR CIGs and VSBYs will accompany this snow.
Several inches of snow are expected by later this evening,
especially at KTVC and KMBL. Snow amounts will drop off further
north. Winds will remain light through the period, negating any
blowing and drifting snow concerns.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 7 AM this morning to 7 AM EST
     Sunday for MIZ020-025>027-031>033.
     Winter Weather Advisory from noon today to 7 AM EST Sunday for
     MIZ021-022-028-029-034>036-041-042.
MARINE...None.

&&

SHORT TERM...JZ
LONG TERM...JLD
AVIATION...MSB
Hazardous weather outlook, Feb 8, 3:09 AM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
309 AM EST Sat Feb 8 2025

MIZ016>018-020>036-041-042-086>088-095>099-091200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
309 AM EST Sat Feb 8 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Snow develops today, and diminishes to lake effect snow tonight.
Snow could be briefly heavy at times in parts of northern lower
Michigan, especially near and south of a line from Leland to
Oscoda. See ongoing advisories for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the
National Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-091200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
309 AM EST Sat Feb 8 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

JZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Benzie

When
February 8, 6:00 AM EST to February 9, 1:00 AM EST
Where
Benzie forecast zone
Reported by
COOP Observer
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Cooperative observer 7miles SSW of Beulah reported a snowfall total of 8.1 inches.

Winter Storm, Manistee

When
February 8, 6:00 AM EST to February 9, 1:00 AM EST
Where
Manistee forecast zone
Reported by
Public
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Multiple public reports of at least 8 inches of snow from areas near Onekama north toward Bear Lake/Pleasanton Township in northwest Manistee county.

Winter Storm, Roscommon

When
February 8, 6:00 AM EST to February 9, 1:00 AM EST
Where
Roscommon forecast zone
Reported by
Official NWS Observations
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Official snow observer for the Houghton Lake area reported a storm total of 7.2inches. Additional reports of 7 inches in the Roscommon and St. Helen areas within the county.

Winter Storm, Iosco

When
February 8, 6:00 AM EST to February 9, 1:00 AM EST
Where
Iosco forecast zone
Reported by
CoCoRaHS
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

Observer near National City reported a storm total snowfall of 7.3 inches by 0900am on the 7th.

Winter Storm, Arenac

When
February 8, 6:00 AM EST to February 9, 1:00 AM EST
Where
Arenac forecast zone
Reported by
Trained Spotter
Coordinates
44.043, -83.747 (the zone’s center; the record gives no point)

Trained spotter reported a 24hr snowfall of 8 inches, 6 miles N of Au Gres.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252612, 1252613, 1252614, 1252615, 1252616.